Hail, Lincoln
- When
- May 30, 3:10 AM CST
- Where
- Lincoln County, 0.49 mi W of Hendricks
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.510, -96.430
A thunderstorm produced large hail at Hendricks in Lincoln County in the early morning before daybreak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced large hail at Hendricks in Lincoln County in the early morning before daybreak.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 30, 2:45 AM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CDT MON MAY 30 2011
.DISCUSSION...
LAST OF THUNDERSTORMS WITH THIS BAND WILL EXIT THE NORTHERN AND
EASTERN EDGES OF THE FORECAST AREA EARLY THIS MORNING. THE
DRASTICALLY WARMING AIR WILL THEN BE TOO CAPPED FOR ACTIVITY UNTIL
FRONTAL LIFT ARRIVES FROM THE WEST BEGINNING MID AFTERNOON. DECENT
HEATING EXPECTED WITH THE WARMING STRONGLY CLEARING OUT THE STRATUS.
INCREASE IN MOISTURE A LITTLE HIGHER UP WILL RESULT IN CU/STRATOCU
FORMATION WITH THE HEATING ESPECIALLY EAST DURING THE MIDDLE OF THE
DAY BUT THERE SHOULD STILL BE HALF DECENT SUNSHINE.
MEANWHILE...STRENGTHENING LOW LEVEL WIND FIELDS AND HEATING STILL
POINT TO A DECENT WIND ADVISORY EVENT OVER ALL BUT THE FAR WESTERN
FORECAST AREA FOR THIS AFTERNOON. WILL KEEP THE SAME TIMES FROM
EARLIER ISSUANCE AS THEY LOOK GOOD. ALSO DO NOT SEE SIGNIFICANT
INCREASE IN EXPECTED WINDS FAR WEST SO WILL KEEP ADVISORY OUT OF
THAT AREA. DECENT LIFT AND INSTABILITY PLUS STRONG KIND OF
UNIDIRECTIONAL WIND FIELDS...AND OF COURSE FRONTAL ASSOCIATED
LIFT...POINT TO KEEPING DECENT SEVERE WEATHER THREAT FOR LATE THIS
AFTERNOON AND EVENING.
DECENT MOVEMENT OF FRONT AND DRYING BEHIND IT SHOULD CLEAR OUT
STORMS FROM THE WEST FAIRLY QUICKLY LATE TONIGHT. TUESDAY STILL
LOOKS NICE AND DRY AND MILD AND TUESDAY NIGHT SHOULD BE QUIET AS
WELL. MODELS ARE SHOWING A CHANGE IN STRENGTH OF STORM POTENTIAL BY
LATE WEDNESDAY AND WEDNESDAY NIGHT. WILL NOT DO MUCH WITH POPS AT
THIS TIME AS ACTIVITY LIKELY TO BE SLOW TO GET GOING DURING THE
DAYTIME...AND WE HAVE A CHANCE IN FOR WEDNESDAY NIGHT WHICH I WILL
NOT UPGRADE AT THIS TIME. THE CHANGE DEALS WITH THE INSTABILITY AND
MOISTURE RETURN BEING QUITE RAPID FROM THE SOUTH...AND THE RELATED
HIGHER SEVERE POTENTIAL. THIS WILL THEREFORE BE REFLECTED MAINLY IN
THE HAZARDOUS WEATHER OUTLOOK.
SOME OF THESE WARM ADVECTION STORMS MAY HANG AROUND IN THE
NORTH/NORTHEAST PART OF THE AREA THROUGH THURSDAY. OTHERWISE A RAIN
FREE AND WAR...SOMEWHAT SUMMERLIKE...REGIME WILL BE DEVELOPING AND
SHOULD CONTINUE THROUGH THE WEEKEND. / WILLIAMS
&&
.AVIATION...
WITH CONVECTION MOVING OUT EARLY THIS MORNING...THE WIDESPREAD MVFR
TO IFR CEILINGS AND VISIBILITIES IN THE STRATUS WILL CONTINUE TO BE
STEADILY ERODE BY WARMING FROM THE SOUTH. THIS SHOULD CONVERT ALL OF
THE AREA TO VFR BEFORE 18Z. SOME CEILINGS 3-5 THOUSAND FEET MAY
DEVELOP WITH THE HEATING OF THE INCREASING MOISTURE AT THAT LEVEL
MAINLY EAST. LOWERING TO AREAS OF MVFR TO LOCAL IFR CONDITIONS IN AN
AREA OF WIDESPREAD STRONG TO SEVERE THUNDERSTORMS SHOULD BEGIN IN
THE WESTERN PART OF THE AREA AROUND 21Z AND SPREAD EAST THROUGH
31/06Z. AT THAT TIME CLEARING BACK TO VFR WILL HAVE BEGUN IN THE
WEST AND THIS SHOULD SPREAD STEADILY EAST OVER AREA WITH VFR OVER
FORECAST AREA BEFORE 31/12Z. SUSTAINED SOUTH WINDS TO 25 KNOTS AND
GUSTS TO 35 PLUS KNOTS WILL DEVELOP EASTERN TWO THIRDS OF FORECAST
AREA BY 17Z AND CONTINUE TO 31/00Z. / WILLIAMS
&&
.HYDROLOGY...
AT THIS TIME RAINFALL WITH THE FRONTAL BAND OF CONVECTION SHOULD
STAY GENERALLY AT AN INCH OR LESS OVER AREA THIS AFTERNOON AND
TONIGHT. THIS SHOULD PRECLUDE MUCH FLOODING POTENTIAL...BUT WE WILL
HAVE TO WATCH FOR THE LOCALLY HIGHER AMOUNTS SINCE RAINFALL WILL BE
LOCALLY INTENSE. IN OTHER WORDS NO FLASH FLOOD OR FLOOD WATCH NEEDED
BUT WE WILL HAVE AN EYE FOR THE UNEXPECTED. / WILLIAMS
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
IAZ001>003-012>014-020>022-031-032.
MN...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
MNZ071-072-080-081-089-090-097-098.
NE...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
NEZ013-014.
SD...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
SDZ039-040-054>056-060>062-065>071.
&&
WILLIAMSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1201 PM CDT SUN MAY 29 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1201 PM CDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING ACROSS THE MISSOURI VALLEY AND NORTHWEST IOWA. THESE STORMS WILL THEN LIFT NORTH ACROSS SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA MAINLY AFTER MIDNIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS. THUNDERSTORMS SHOULD PUSH INTO CENTRAL MINNESOTA BY SUNRISE MONDAY. FLOODING... RECORD HIGH RELEASES ARE EXPECTED FROM THE MISSOURI RIVER RESERVOIRS INTO MID SUMMER. HIGH WATER LEVELS WILL MAINLY IMPACT CAMPING AND BOATING ACTIVITIES ALONG THE RIVER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LIKELY DEVELOP ACROSS EASTERN SOUTH DAKOTA LATE MONDAY AFTERNOON. SOME THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE WITH THE POTENTIAL FOR VERY LARGE HAIL...DAMAGING WINDS...AND TORNADOES. THE MAIN THREAT FOR TORNADOES WILL BE FROM THE JAMES VALLEY TO THE INTERSTATE 29 CORRIDOR LATE MONDAY AFTERNOON THROUGH MID MONDAY EVENING. BY LATER IN THE EVENING...THUNDERSTORMS WILL MOVE INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA...WITH THE MAIN SEVERE WEATHER THREAT TRANSITIONING TO LARGE HAIL AND DAMAGING WINDS. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT. A FEW OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1222 AM CDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HAIL 3 SE SIOUX FALLS 43.51N 96.69W
05/30/2011 M0.75 INCH MINNEHAHA SD NWS EMPLOYEE
&&
MDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1231 AM CDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM HAIL 5 NNW SCOTLAND 43.22N 97.76W
05/30/2011 E1.50 INCH HUTCHINSON SD TRAINED SPOTTER
&&
MDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
116 AM CDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 AM HAIL MITCHELL 43.73N 98.03W
05/30/2011 M0.88 INCH DAVISON SD LAW ENFORCEMENT
&&
KHANKOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
121 AM CDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 AM HAIL MITCHELL 43.73N 98.03W
05/30/2011 E1.00 INCH DAVISON SD BROADCAST MEDIA
&&
WILLIAMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
222 AM CDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 AM HAIL WOLSEY 44.41N 98.47W
05/30/2011 E0.75 INCH BEADLE SD TRAINED SPOTTER
&&
BTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
231 AM CDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 AM HAIL N WOLSEY 44.42N 98.47W
05/30/2011 M1.25 INCH BEADLE SD TRAINED SPOTTER
&&
WILLIAMSThe Sioux Falls radar (KFSD), 105 km away, was scanning. The volume nearest the first event began at 09:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315684.